I completed my fourth chemo treatment on July 12, 2002. To celebrate, I went out for fondue dessert with Brian and Adrienne. Our favorite local spot, Colorado Fondue Company, had just what I needed -- the perfect chocolate fondue. Yummy! Go to:
We were preparing to leave, and that’s when I realized I had made a “very stupid mistake.” The bill was $12.04, but for some reason, I agreed to pay $4.00 on my credit card. Adrienne said she would cover the rest of the bill, including the tip, with cash. When the difference was returned to the table, I said “it was Adrienne’s money and told her to take it.” We began to leave the restaurant when the server came running up behind us. She asked “if the service was okay?” That’s when I realized what I had done ... I had told Adrienne to take the money off the table -- the tip money! It was the first of what would be many “aha” or “chemobrain” moments. I stood there at the doorway of the restaurant sincerely apologizing to the server. I explained as best I could, that I was on lots of medication and chemo. We immediately gave the young woman her well-earned tip.
All I could think of on the ride home was: “They keep asking me if I’ll be returning to work?” “Yeah, right!”
Besides this chemobrain experience, I also began to have some nausea. After my fifth treatment, I came home feeling sick to my stomach. Before dinner, I took my anti-nausea medicine. However, I wasn’t able to eat very much. I felt like I was ready to vomit all over the place. Not a very pleasant feeling. I also had some heartburn and indigestion as well. I wrote down a note to myself -- tell doctor or nurse at next visit about this latest problem.
I had not expected to have five sessions and then, begin feeling ill. But, this is chemo, I told myself. Anything is possible. I was also exhausted. So, the nausea and the other “stuff” along with the chronic fatigue was not a great combination. “I felt lousy.” On July 19, the nurse had told me my blood levels were low, but not yet low enough for treatment with the drug, Procrit. (That drug would eventually become part of my treatment plan.)
This “yucky” feeling I had seemed somewhat familiar. That is, when I put all my “symptoms” together, I could see that I was slowly falling into the “typical chemo patient pattern.” Taking naps became a daily part of my routine. I was also alone. Very much alone. Not just the feeling of loneliness, but I was “home alone.”
Adrienne had left to be with a friend who had suffered a terrible loss (an accident had taken the life of this young woman’s brother); Edward was with a client since late afternoon; and Brian was off to see an event in Orlando. I had wanted to go, but my nausea (etc. etc. etc.) had kept me home bound. So, I was totally home -- by myself -- feeling like crap! I waited for someone to come home soon.
I wanted my life back to “normal.” No more pain. No nausea. No fatigue. No more doctor appointments. No more nights of sleeplessness. Normal? What is normal? (This thought ran through my head constantly without answers.)
I knew my situation was temporary. Chemo would eventually end. I would slowly gain my strength back. The pain would go away, too. I had to believe this. While I sat and had my “mini pity party” I thought about Adrienne’s friend and her Mom -- dealing with their horrific loss. While asking God to bless them and give them some comfort, I slowly relaxed and the tears dripping down my cheeks were not for me ... I was now crying for friends who had lost so much more.